How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

to whom it may concern,i am writing in regards ***** ***** wife

Customer Question

to whom it may concern, i am writing in regards ***** ***** wife who is currently in the mental health ward in wagoner okla. she has been taking antidepressants for about 2 years now (i think). at first she was taking zoloft after having a full hystorectomie. in april of 2012 she switched to prozac. this is where the nightmare begins. she has since taking prozac/zoloft had at least 2 affairs that i know of. after all this was discovered by me, about 5 weeks ago she became psychotic and had to be put in a mental healt ward. she was there for 9 days and came home not quite stabile. after being home for 4 days she became so violent that i had to have the police bring her to the ER. she was transferred to another mental health ward and has been there 3 weeks now. during both hospitalizations both treating psychiatrists continued to give her prozac. after reading alot on the internet about prozac induced psychosis i asked her doctor if this could be the reason she became psychotic. the doctor then dc'd the prozac (no weening off). she seems to have gotten a little better but she has concentration problems, rambling speech etc.. she is currently to my knowledge (the doctor will not tell me exactly what she is doing with the meds). Lithium, zyprexa, ambien and halodal. she has been extremely resistant to treatment. she is 32 years old and has no history of mental problems. her mother and aunt have severe depression. the only major surgery she has had is a complete hystorectomy. i have been trying to write every doctor that seems to think just drugging up the patient is wrong. her diagnosis at the moment is bipolar I / psychoaffective. any help or suggestions would be greatly appreciated. Jack XXXX XXXX XX XXX XXXX XXXX XXXX, XXXX (XXX) XXX-XXXX***@******.***

Submitted: 3 years ago.
Category: Mental Health
Expert:  Elliott, LPCC, NCC replied 3 years ago.
Dear *****,
Depression has the same symptoms whether it is part of Major Depressive Disorder (unipolar depression) or the depressive side of Bipolar Disorder.
A person can have bipolar disorder but rarely manifest the manic side of the BD (formerly called manic-depression).
Antidepressants can work to reduce symptoms of depression of unipolar depression. However, they can set off a manic episode in bipolar depression.
see this article:
http://www.bipolarsickness.com/bipolar-and-zoloft.html
Reckless behavior (including her "affairs") are very typical of mania, as are other forms of recklessness (driving, spending, gambling).
Perhaps she had signs of mania before this incident and nobody understood what the symptoms were.
The "official" (DSM-IV psychiatric "bible" of criteria) has the following criteria for mania:
1) inflated self-esteem or grandiosity
2) decreased need for sleep (e.g., feels rested after only 3 hours of sleep)
3) more talkative than usual or pressure to keep talking
4) flight of ideas or subjective experience that thoughts are racing
5) distractibility (i.e., attention too easily drawn to unimportant or irrelevant external stimuli)
6) increase in goal-directed activity (at work, at school, or sexually) or psychomotor agitation
7) excessive involvement in pleasurable activities that have a high potential for painful consequences (e.g., engaging in unrestrained buying sprees, sexual indiscretions, or foolish business investments)
C) The symptoms do not meet criteria for a Mixed Episode
D) The mood disturbance is sufficiently severe to cause marked impairment in occupational functioning or in usual social activities or relationships with others, or to necessitate hospitalization to prevent harm to self or others, or there are psychotic features.
E) The symptoms are not due to the direct physiological effects of a substance or a general medical condition.
If the doctor had picked up on this she would never have been given the antidepressants without a mood stabilizer such as lithium, or an antipsychotic drug such as Zyprexa and Halodol.
With the hysterectomy also comes the change in hormonal balance. Everything is tied together.
Since bipolar can lead to suicide it is better to try to control it and find a happy medium between no drugs and an out of control patient, and an overly drugged zombie like patient.
Mania is hard to treat without drugs. Good diet, no caffeine, no aspartame, plenty of sleep are starters but may not be enough, even with a great psychotherapist.
To address you last comment, let me tell you about one of my two supervisors during my internship.
He was a young, very effective psychiatrist, and had been the chief resident in psychiatry at a major teaching hospital. He was brilliant, steady, effective, and beloved.
HE HAD BIPOLAR DISORDER. He was under treatment by his own psychiatrist. I saw him for hours every day with patients. He was always steady and solid. He took his medications everyday.
When a new bipolar patient would come into his office he would say, with a smile, "Welcome to the club".
I tell this to instill hope and confidence.
I am not a big promoter of psychotropic drugs, but sometimes they make a huge difference.
I hope this information and encouragement is helpful. Hopefully they will find a good combination of therapy and she will return.
I shall keep you in my prayers.
Warm regards,
Elliott, MAE, LPCC, NCC, CCMHC